Substance Use

Fentanyl Overdose: What You Need to Know

TABLE OF CONTENTSTable of Contents

powder fentanyl with syringe

What You Need to Know About Fentanyl Overdose

Fentanyl is a powerful synthetic opioid that can be deadly when misused. Like other prescription opioids, fentanyl works by binding to receptors in the brain and spinal cord, which reduces the perception of pain. When taken in large doses, it can produce a sense of euphoria and relaxation. As a result, some people take fentanyl for recreational purposes. 

According to the Centers for Disease Control and Prevention (CDC), drug overdose deaths involving illicitly manufactured fentanyl are a public health crisis. In 2020, overdose deaths involving synthetic opioids like fentanyl were 18 times more than in 2013. Furthermore, overdose deaths involving synthetic opioids like fentanyl increased by over 56% from 2019 to 2020 and increased further during the COVID-19 pandemic.

Is fentanyl use a problem for you or a loved one? Zinnia Healing is committed to helping those struggling with addiction. We offer a non-judgmental, efficacy-based approach to treatment, which means we focus on what works, not on forcing our clients to conform to a particular set of beliefs. Our goal is to help our clients develop the toolkits they need to overcome addiction and lead healthier, happier lives. For assistance, call our helpline 24/7 at (855) 430-9439.

Can You Overdose on Fentanyl?

Yes, you can overdose on fentanyl. According to the National Institute on Drug Abuse (NIDA), fentanyl is about 50 to 100 times more potent than heroin. Because it is so powerful, taking even a tiny amount of fentanyl can lead to an overdose. Fentanyl abuse can be extremely dangerous, as an overdose can slow or stop breathing. This decrease in oxygen levels, a condition called hypoxia, can lead to coma and permanent brain damage. In some cases, it can even be fatal.

What to Do in an Emergency?

If you suspect someone close to you is overdosing on fentanyl, call 911 immediately to request help and get life-saving advice.

What Are the Treatment Options for a Fentanyl Overdose?

The first step in treating a fentanyl overdose is to call 911. If available, administer naloxone, a medication that can reverse the effects of opioid overdose. Naloxone works by binding to opioid receptors in the brain, which reverses the respiratory depression caused by an overdose. Naloxone is available in a nasal spray and can be legally used with a prescription in most states.

At the hospital, healthcare professionals will provide supportive care, which may include oxygen therapy, intravenous fluids, and medications to manage withdrawal symptoms. In some cases, healthcare professionals may need to mechanically ventilate the individual. 

Is a Fentanyl Overdose Dangerous?

Fentanyl overdoses are particularly dangerous because the drug can cause respiratory depression, leading to death. For this reason, it is crucial to be aware of the risks associated with fentanyl and to seek assistance from a healthcare provider immediately if you or someone you know begins to experience any signs of an overdose.

How Much Fentanyl Does It Take to Overdose?

As little as two milligrams of fentanyl can cause adverse health effects such as breathing difficulties, dizziness, and possible overdose. Two milligrams is about the size of five grains of salt.

What Are the Signs and Symptoms of a Fentanyl Overdose?

The most common signs and symptoms of a fentanyl overdose include:

  • Slow or shallow breathing
  • Confusion and drowsiness
  • Tiny pupils
  • Cold or clammy skin
  • Loss of consciousness
  • Muscle rigidity

Fentanyl overdoses require emergency medical treatment, as the effects can progress quickly and be life-threatening.

Other Fentanyl Side Effect Complications

Fentanyl is also associated with other potential side effects and complications, particularly when used with other drugs. For instance, users have reported mental health problems like anxiety, depression, hallucinations, and paranoia. Sometimes, these side effects can be so severe that they result in hospitalization. Additionally, fentanyl use can lead to an increased risk of liver and kidney damage, respiratory failure, and heart problems. Finally, because fentanyl is often produced in illicit labs, there is no quality control. Users may unwittingly consume dangerous impurities that can further exacerbate the above side effects.

At Zinnia Healing, we understand the challenges that people face when trying to recover from a fentanyl use disorder. We offer a variety of treatment facilities where people can go to recover, including detoxification, individual counseling, and group therapy. Our experienced staff will work with you to create a treatment plan that meets your unique needs. To get started, call our helpline 24/7 at (855) 430-9439.

What Increases the Risk of a Fentanyl Overdose?

One of the most significant dangers of fentanyl is that it is often added to illicit drugs such as heroin and methamphetamine without the user’s knowledge. Black market suppliers do this because it takes very little fentanyl to produce a high, which makes it cheaper than other options. This also makes it more likely for users to overdose, as they may accidentally take a stronger opioid than intended.

Users who have developed a tolerance to other opioids may be tempted to try fentanyl to achieve a similar high. However, because fentanyl is so much more potent than other opioids, doing so could lead to an accidental overdose.

Why Does a Fentanyl Overdose Occur?

The main reason people overdose on fentanyl is that it only takes a small amount of fentanyl to cause an overdose. Fentanyl is an incredibly dangerous drug that can kill even first-time users.

How to Tell If Someone Is on Fentanyl?

Some signs that someone may be using fentanyl include:

  • Acting unusually sleepy or sluggish
  • Slurred speech
  • Seizures
  • Pinpoint pupils

Why Would Someone Take Fentanyl?

People use drugs recreationally for a variety of reasons. For some, it is a way to escape the stresses of daily life or to feel more uninhibited. Others use drugs to experience new and different sensations. And for some people, recreational drug use is simply a reflection of curiosity.

Fentanyl binds to the body’s opioid receptors, which are found in the brain, spinal cord, and gastrointestinal tract. These receptors are responsible for regulating pain and emotions. When fentanyl enters the brain, it attaches to these receptors and causes an influx of dopamine. Dopamine is a neurotransmitter associated with feelings of pleasure and reward. The flood of dopamine caused by fentanyl leads to the intense high that users feel. 

How to Help Someone With a Fentanyl Use Disorder?

If you suspect that someone you know is struggling with a fentanyl use disorder, there are some things you can do to help.

  1. Try to talk to the person about your concerns. Let them know you are there for them and want to help them get the treatment they need. If they are unwilling or unable to talk to you, you can reach out to a professional addiction counselor or interventionist for assistance.
  2. Encourage the person to seek professional help. Many treatment options are available for fentanyl addiction, and the sooner the person gets help, the better their chances of recovery. You can offer to go with them to their first appointment or help them find a reputable treatment center.
  3. Be supportive throughout the person’s recovery journey. Addiction is a chronic disease, so relapse is always a possibility. However, with continued support and treatment, people with fentanyl use disorders can, and do, recover.

Zinnia Healing offers a safe and supportive environment with medication-assisted treatment options like methadone and buprenorphine. Our team of dedicated professionals has extensive experience helping people recover from substance use disorders, and they are committed to providing the highest quality care possible. We also offer aftercare services that help people stay on track after they leave a treatment program. Call our helpline 24/7 at (855) 430-9439 to get started.